Kansas, 2007

Flash Flood and Hail in Kansas, July 15, 2007

July 15, 2007 · NWS SGF · 5 events in 1 county or zone

Scattered pulse thunderstorms caused a few areas of flooding and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered pulse thunderstorms caused a few areas of flooding and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 15, 1:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 1:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT SUN JUL 15 2007

.DISCUSSION...

FORECAST CHALLENGE CONTINUES TO BE ON POPS THROUGH THE UPCOMING WEEK
AS THE UPPER LEVEL PATTERN UNDERGOES SLIGHT CHANGES.

TODAY AND TONIGHT...A WEAKENING SURFACE FRONT WILL SLOWLY SHIFT
SOUTH ACROSS THE OZARKS. THE ATMOSPHERE WILL BECOME MODERATELY
UNSTABLE WITH MLCAPES LIKELY AT OR ABOVE 2000 J/KG. EXPECT LITTLE IN
THE WAY OF INHIBITION BY THIS AFTERNOON AS SURFACE TEMPERATURES
CLIMB INTO THE UPPER 80S AND LOWER 90S. THEREFORE EXPECT ISOLATED TO
WIDELY SCATTERED STORMS TO DEVELOP ACROSS THE AREA. BEST CHANCE FOR
STORMS APPEARS TO BE FROM SALEM TO AVA WHERE SLIGHTLY BETTER
BOUNDARY LAYER CONVERGENCE WILL BE REALIZED. MAY BE A THREAT FOR AN
ISOLATED MICROBURST WITH A DECENT THETA-E DIFFERENTIAL BETWEEN THE
SURFACE AND 10KFT. MAY SEE A LINGERING STORM THIS EVENING OVER
SOUTHERN MISSOURI...BUT MOST ACTIVITY WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING.

MONDAY INTO MONDAY NIGHT...HIGHER HEIGHTS WILL BEGIN TO FOLD OVER
INTO CENTRAL MISSOURI. AN UPPER LEVEL SHEAR AXIS WILL ALSO SET UP
FROM EASTERN TEXAS UP TOWARDS LITTLE ROCK. MODELS INDICATE A WEAK
LOW LEVEL CONVERGENCE ZONE SOMEWHERE ALONG OR SOUTH OF INTERSTATE
44. FORECAST SOUNDINGS INDICATE THAT THE AFTERNOON CAP WILL BE
FAIRLY WEAK...ESPECIALLY OVER SOUTH CENTRAL MISSOURI. HAVE THEREFORE
KEPT SLIGHT CHANCE POPS GOING SOUTHEAST OF A SALEM TO BRANSON LINE.
AGAIN ANY STORMS THAT DO DEVELOP WILL DIMINISH IN THE EVENING. 850MB
TEMPERATURES AND THICKNESSES SUPPORT LOW 90S AREAWIDE MONDAY
AFTERNOON.

TUESDAY THROUGH SATURDAY...THE UPPER LEVEL SHEAR AXIS/WEAKNESS WILL
SLOWLY SHIFT SOUTH AND WEST THROUGH THE PERIOD. HIGHER HEIGHTS WILL
CONTINUE TO SLOWLY SHIFT INTO THE REGION. NOT OUT OF THE QUESTION WE
COULD SEE AN AFTERNOON OR EVENING THUNDERSTORM THROUGH MIDWEEK. BEST
CHANCE FOR THIS WILL BE OVER SOUTH CENTRAL MISSOURI CLOSER TO THE
SHEAR AXIS AND WHERE CONVECTIVE INHIBITION WILL LIKELY BE WEAKER.
DAYTIME POPS WERE KEPT IN THE 15 TO 20 PERCENT RANGE THROUGH
THURSDAY. LATEST SUITE OF MEDIUM RANGE MODELS INDICATE 500 MB
HEIGHTS INTO THE LOWER 590DM RANGE LATE THIS WEEK. THIS MAY BRING AN
END TO ANY THUNDERSTORM CHANCES WHATSOEVER. WENT WITH OR SLIGHTLY
BELOW MEX GUIDANCE WITH LOWER OR MIDDLE 90S FOR HIGHS THROUGH THE
WEEK.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...TWO FEATURES OF MINOR CONCERN FOR THIS
PACKAGE. THIS FIRST BEING THE PERSISTENT DEVELOPMENT OF ISOLATED
SHRA/TSRA IN EASTERN KANSAS. IF THIS DEVELOPMENT CONTINUES AS IT
MOVES TO THE SOUTH...IT MAY FLIRT WITH JLN IN THE NEXT FEW HOURS.
HAVE INCLUDED VCSH TO ACCOUNT FOR THIS POSSIBILITY. THE SECOND ISSUE
IS WHETHER OR NOT ANOTHER BOUT OF MVFR FOG IS IN THE OFFING AROUND
SUNRISE. GETTING MIXED SIGNALS FROM OBSERVATIONS AND MODEL OUTPUT.
PERSISTENCE SUGGESTS AN HOUR OR TWO SHOULD OCCUR...HOWEVER THE 00Z
SOUNDING IS A BIT DRIER THAN THE THE PAST FEW NIGHTS AND CROSSOVER
TEMPS ARE THE LOWER 60S. AT THIS POINT HAVE ONLY INCLUDED 6SM FOR
JLN AND SGF AROUND SUNRISE AND WILL ALLOW THE NIGHT SHIFT TO MONITOR
TRENDS. FOR SUNDAY...VFR WILL BE THE RULE WITH AN OUTSIDE SHOT AT AN
ISOLATED SHRA/TSRA DURING THE AFTERNOON AND EARLY EVENING.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 14, 7:00 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT SAT JUL 14 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SCATTERED THUNDERSTORMS DEVELOPING ALONG A WEAK FRONT ACROSS
  NORTHERN MISSOURI WILL SLOWLY MOVE SOUTHWARD THIS EVENING. A
  DECREASE IN COVERAGE AND INTENSITY IS EXPECTED AFTER SUNSET...
  HOWEVER A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
  CENTRAL MISSOURI...MAINLY AFTER MIDNIGHT. WIND GUSTS TO 40
  MPH...SMALL HAIL AND BRIEF HEAVY DOWNPOURS OF RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE
 WEEK. THESE STORMS WILL OCCUR MAINLY IN THE LATE AFTERNOON INTO
 THE EARLY EVENING DUE TO AFTERNOON HEATING. AT THIS TIME THESE
 THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

The radar

The Tulsa radar (KINX), 129 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cherokee

When
July 15, 4:15 AM CST
Where
Cherokee County, 0.88 mi NW of Sherman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.260, -95.060

Thunderstorm Wind, Cherokee

When
July 15, 4:15 AM CST
Where
Cherokee County, 1.79 mi ENE of Sherman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.260, -95.020

Severe thunderstorm wind gusts downed a large oak tree.

Thunderstorm Wind, Cherokee

When
July 15, 4:30 AM CST
Where
Cherokee County, 0.88 mi NW of Sherman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.260, -95.060

Severe thunderstorm wind gusts downed several large tree limbs.

Hail, Cherokee

When
July 15, 4:43 AM CST
Where
Cherokee County, 1.77 mi NE of Faulkner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.120, -95.000

Flash Flood, Cherokee

When
July 15, 5:15 AM CST to 7:30 AM CST
Where
Cherokee County, 2.98 mi SSE of Sherman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.210, -95.030

Thunderstorms across Cherokee County caused flash flooding over a section of 110th Street. This stretch of roadway became impassable to motorists.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46990, 46993, 46994, 46992, 46988.